August  2018, 11(4): 759-772. doi: 10.3934/dcdss.2018048

Classification and bifurcation of a class of second-order ODEs and its application to nonlinear PDEs

a. 

Department of Mathematics, School of Science, Zhejiang Sci-Tech University, Hangzhou, Zhejiang 310018, China

b. 

International Institute for Symmetry Analysis and Mathematical Modeling, North-West University, Mafikeng Campus, P Bag X2046, Mafikeng, South Africa

c. 

College of Mathematics and Systems Science, Shandong University of Science and Technology, Qingdao, Shandong 266590, China

* Corresponding author: Lijun Zhang

Received  December 2016 Published  November 2017

In this paper, by using dynamical system theorems we study the bifurcation of a second-order ordinary differential equation which can be obtained from many nonlinear partial differential equations via traveling wave transformation and integrations. We present all the bounded exact solutions of this second-order ordinary differential equation which contains four parameters by normalization and classification. As a result, one can obtain all possible bounded exact traveling wave solutions including soliatry waves, kink and periodic wave solutions of many nonlinear wave equations by the formulas presented in this paper. As an example, all bounded traveling wave solutions of the modified regularized long wave equation are obtained to illustrate our approach.

Citation: Lijun Zhang, Chaudry Masood Khalique. Classification and bifurcation of a class of second-order ODEs and its application to nonlinear PDEs. Discrete and Continuous Dynamical Systems - S, 2018, 11 (4) : 759-772. doi: 10.3934/dcdss.2018048
References:
[1]

A. Bekir, On traveling wave solutions to combined KdV-MKdV equation and modified Burgers-KdV equation, Commun Nonlinear Sci Numer Simulat., 14 (2009), 1038-1042.  doi: 10.1016/j.cnsns.2008.03.014.

[2]

T. B. BenjaminJ. L. Bona and J. J. Mahony, Model equation for long waves in nonlinear dispersive system, Philos. Trans. Royal. Soc. Lond. Ser. A, 272 (1972), 47-78.  doi: 10.1098/rsta.1972.0032.

[3]

S. N. Chow and J. K. Hale, Method of Bifurcation Theory, Springer-Verlag, New York-Berlin, 1982.

[4]

G. A. ElR. H. J. Grinshaw and M. V. Paclov, Integrable shallow-water equations and undular bores, Studies in Applied Mathematics, 106 (2001), 157-186.  doi: 10.1111/1467-9590.00163.

[5]

I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products, $6^{th}$ edition, Academic Press, New York, 2000.

[6]

J. Guckenheimer and P. Holmes, Dynamical Systems and Bifurcations of Vector Fields, Springer, New York, 1983. doi: 10.1007/978-1-4612-1140-2.

[7]

D. J. Kaup, A higher order water wave equation and method for solving it, Progr. Theor. Phys., 54 (1976), 396-408.  doi: 10.1143/PTP.54.396.

[8]

B. Kilic and M. Inc, The first integral method for the time fractional Kaup-Boussinesq system with time dependent coefficient, Applied Mathematics and Computation, 254 (2015), 70-74.  doi: 10.1016/j.amc.2014.12.094.

[9]

S. Lai and X. Lv, The Jacobi elliptic function solutions to a generalized Benjamin-Bona-Mahony equation, Mathematical and Computer Modelling, 49 (2009), 369-378.  doi: 10.1016/j.mcm.2008.03.009.

[10]

J. B. Li and Y. Zhang, Homoclinic manifolds, center manifolds and exact solutions of four-dimensional traveling wave systems for two classes of nonlinear wave equations, Int. J. Bifurcation and Chaos, 21 (2011), 527-543.  doi: 10.1142/S0218127411028581.

[11]

J. B. Li and L. J. Zhang, Bifurcations of traveling wave solutions in generalized Pochhammer-Chree equation, Chaos, Solitons & Fractals, 14 (2002), 581-593.  doi: 10.1016/S0960-0779(01)00248-X.

[12]

J. B. Li and Singular, Traveling Wave Equations: Bifurcations and Exact Solutions, Science Press, Beijing, 2013.

[13]

K. R. Raslan, Numerical study of the Modified Regularized Long Wave (MRLW) equation, Chaos, Solitons and Fractals, 42 (2009), 1845-1853.  doi: 10.1016/j.chaos.2009.03.098.

[14]

S. L. Robert, On the integrable variant of the Boussinesq system: Painlev property, rational solutions, a related many-body system, and equivalence with the AKNS hierarchy, Physica D: Nonlinear Phenomena, 30 (1988), 1-27.  doi: 10.1016/0167-2789(88)90095-4.

[15]

Y. ZhangS. LaiJ. Yin and Y. Wu, The application of the auxiliary equation technique to a generalized mKdV equation with variable coefficients, Journal of Computational and Applied Mathematics, 223 (2009), 75-85.  doi: 10.1016/j.cam.2007.12.021.

[16]

L. J. Zhang and C. M. Khalique, Exact solitary wave and periodic wave solutions of the Kaup-Kuper-Schmidt equation, Journal of Applied Analysis and Computation, 5 (2015), 485-495. 

[17]

L. J. Zhang and C. M. Khalique, Exact solitary wave and quasi-periodic wave solutions of the KdV-Sawada-Kotera-Ramani equation, Advances in Difference Equations, 2015 (2015), 12pp. doi: 10.1186/s13662-015-0510-y.

[18]

L. J. Zhang and C. M. Khalique, Exact Solitary wave and periodic wave solutions of a class of higher-order nonlinear wave equations, Mathematical Problems in Engineering, 2015 (2015), Art. ID 548606, 8 pp. doi: 10.1155/2015/548606.

show all references

References:
[1]

A. Bekir, On traveling wave solutions to combined KdV-MKdV equation and modified Burgers-KdV equation, Commun Nonlinear Sci Numer Simulat., 14 (2009), 1038-1042.  doi: 10.1016/j.cnsns.2008.03.014.

[2]

T. B. BenjaminJ. L. Bona and J. J. Mahony, Model equation for long waves in nonlinear dispersive system, Philos. Trans. Royal. Soc. Lond. Ser. A, 272 (1972), 47-78.  doi: 10.1098/rsta.1972.0032.

[3]

S. N. Chow and J. K. Hale, Method of Bifurcation Theory, Springer-Verlag, New York-Berlin, 1982.

[4]

G. A. ElR. H. J. Grinshaw and M. V. Paclov, Integrable shallow-water equations and undular bores, Studies in Applied Mathematics, 106 (2001), 157-186.  doi: 10.1111/1467-9590.00163.

[5]

I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products, $6^{th}$ edition, Academic Press, New York, 2000.

[6]

J. Guckenheimer and P. Holmes, Dynamical Systems and Bifurcations of Vector Fields, Springer, New York, 1983. doi: 10.1007/978-1-4612-1140-2.

[7]

D. J. Kaup, A higher order water wave equation and method for solving it, Progr. Theor. Phys., 54 (1976), 396-408.  doi: 10.1143/PTP.54.396.

[8]

B. Kilic and M. Inc, The first integral method for the time fractional Kaup-Boussinesq system with time dependent coefficient, Applied Mathematics and Computation, 254 (2015), 70-74.  doi: 10.1016/j.amc.2014.12.094.

[9]

S. Lai and X. Lv, The Jacobi elliptic function solutions to a generalized Benjamin-Bona-Mahony equation, Mathematical and Computer Modelling, 49 (2009), 369-378.  doi: 10.1016/j.mcm.2008.03.009.

[10]

J. B. Li and Y. Zhang, Homoclinic manifolds, center manifolds and exact solutions of four-dimensional traveling wave systems for two classes of nonlinear wave equations, Int. J. Bifurcation and Chaos, 21 (2011), 527-543.  doi: 10.1142/S0218127411028581.

[11]

J. B. Li and L. J. Zhang, Bifurcations of traveling wave solutions in generalized Pochhammer-Chree equation, Chaos, Solitons & Fractals, 14 (2002), 581-593.  doi: 10.1016/S0960-0779(01)00248-X.

[12]

J. B. Li and Singular, Traveling Wave Equations: Bifurcations and Exact Solutions, Science Press, Beijing, 2013.

[13]

K. R. Raslan, Numerical study of the Modified Regularized Long Wave (MRLW) equation, Chaos, Solitons and Fractals, 42 (2009), 1845-1853.  doi: 10.1016/j.chaos.2009.03.098.

[14]

S. L. Robert, On the integrable variant of the Boussinesq system: Painlev property, rational solutions, a related many-body system, and equivalence with the AKNS hierarchy, Physica D: Nonlinear Phenomena, 30 (1988), 1-27.  doi: 10.1016/0167-2789(88)90095-4.

[15]

Y. ZhangS. LaiJ. Yin and Y. Wu, The application of the auxiliary equation technique to a generalized mKdV equation with variable coefficients, Journal of Computational and Applied Mathematics, 223 (2009), 75-85.  doi: 10.1016/j.cam.2007.12.021.

[16]

L. J. Zhang and C. M. Khalique, Exact solitary wave and periodic wave solutions of the Kaup-Kuper-Schmidt equation, Journal of Applied Analysis and Computation, 5 (2015), 485-495. 

[17]

L. J. Zhang and C. M. Khalique, Exact solitary wave and quasi-periodic wave solutions of the KdV-Sawada-Kotera-Ramani equation, Advances in Difference Equations, 2015 (2015), 12pp. doi: 10.1186/s13662-015-0510-y.

[18]

L. J. Zhang and C. M. Khalique, Exact Solitary wave and periodic wave solutions of a class of higher-order nonlinear wave equations, Mathematical Problems in Engineering, 2015 (2015), Art. ID 548606, 8 pp. doi: 10.1155/2015/548606.

Figure 1.  The phase portrait of system (1.3) with $a_3=1, a_2=1, a_0=0$ and (a) $ a_1=-1$; (b) $a_1=\frac{2}{9}$; (c) $a_1=\frac{1}{5}$; (d) $a_1=\frac{17}{72}$.
[1]

Jibin Li, Yi Zhang. On the traveling wave solutions for a nonlinear diffusion-convection equation: Dynamical system approach. Discrete and Continuous Dynamical Systems - B, 2010, 14 (3) : 1119-1138. doi: 10.3934/dcdsb.2010.14.1119

[2]

Qi Hong, Jialing Wang, Yuezheng Gong. Second-order linear structure-preserving modified finite volume schemes for the regularized long wave equation. Discrete and Continuous Dynamical Systems - B, 2019, 24 (12) : 6445-6464. doi: 10.3934/dcdsb.2019146

[3]

Ronald Mickens, Kale Oyedeji. Traveling wave solutions to modified Burgers and diffusionless Fisher PDE's. Evolution Equations and Control Theory, 2019, 8 (1) : 139-147. doi: 10.3934/eect.2019008

[4]

Hongyong Zhao, Daiyong Wu. Point to point traveling wave and periodic traveling wave induced by Hopf bifurcation for a diffusive predator-prey system. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3271-3284. doi: 10.3934/dcdss.2020129

[5]

Jong-Shenq Guo, Ying-Chih Lin. Traveling wave solution for a lattice dynamical system with convolution type nonlinearity. Discrete and Continuous Dynamical Systems, 2012, 32 (1) : 101-124. doi: 10.3934/dcds.2012.32.101

[6]

C. I. Christov, M. D. Todorov. Investigation of the long-time evolution of localized solutions of a dispersive wave system. Conference Publications, 2013, 2013 (special) : 139-148. doi: 10.3934/proc.2013.2013.139

[7]

Abdelghafour Atlas. Regularity of the attractor for symmetric regularized wave equation. Communications on Pure and Applied Analysis, 2005, 4 (4) : 695-704. doi: 10.3934/cpaa.2005.4.695

[8]

Hirokazu Ninomiya. Entire solutions and traveling wave solutions of the Allen-Cahn-Nagumo equation. Discrete and Continuous Dynamical Systems, 2019, 39 (4) : 2001-2019. doi: 10.3934/dcds.2019084

[9]

Kun Li, Jianhua Huang, Xiong Li. Traveling wave solutions in advection hyperbolic-parabolic system with nonlocal delay. Discrete and Continuous Dynamical Systems - B, 2018, 23 (6) : 2091-2119. doi: 10.3934/dcdsb.2018227

[10]

Roger Lui, Hirokazu Ninomiya. Traveling wave solutions for a bacteria system with density-suppressed motility. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 931-940. doi: 10.3934/dcdsb.2018213

[11]

Anthony W. Leung, Xiaojie Hou, Wei Feng. Traveling wave solutions for Lotka-Volterra system re-visited. Discrete and Continuous Dynamical Systems - B, 2011, 15 (1) : 171-196. doi: 10.3934/dcdsb.2011.15.171

[12]

Lijun Zhang, Peiying Yuan, Jingli Fu, Chaudry Masood Khalique. Bifurcations and exact traveling wave solutions of the Zakharov-Rubenchik equation. Discrete and Continuous Dynamical Systems - S, 2020, 13 (10) : 2927-2939. doi: 10.3934/dcdss.2020214

[13]

Xiaojie Hou, Yi Li, Kenneth R. Meyer. Traveling wave solutions for a reaction diffusion equation with double degenerate nonlinearities. Discrete and Continuous Dynamical Systems, 2010, 26 (1) : 265-290. doi: 10.3934/dcds.2010.26.265

[14]

Bendong Lou. Traveling wave solutions of a generalized curvature flow equation in the plane. Conference Publications, 2007, 2007 (Special) : 687-693. doi: 10.3934/proc.2007.2007.687

[15]

Anna Geyer, Ronald Quirchmayr. Traveling wave solutions of a highly nonlinear shallow water equation. Discrete and Continuous Dynamical Systems, 2018, 38 (3) : 1567-1604. doi: 10.3934/dcds.2018065

[16]

Aiyong Chen, Chi Zhang, Wentao Huang. Limit speed of traveling wave solutions for the perturbed generalized KdV equation. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022048

[17]

Guo Lin, Wan-Tong Li. Traveling wave solutions of a competitive recursion. Discrete and Continuous Dynamical Systems - B, 2012, 17 (1) : 173-189. doi: 10.3934/dcdsb.2012.17.173

[18]

Cui-Ping Cheng, Ruo-Fan An. Global stability of traveling wave fronts in a two-dimensional lattice dynamical system with global interaction. Electronic Research Archive, 2021, 29 (5) : 3535-3550. doi: 10.3934/era.2021051

[19]

Omid Nikan, Seyedeh Mahboubeh Molavi-Arabshai, Hossein Jafari. Numerical simulation of the nonlinear fractional regularized long-wave model arising in ion acoustic plasma waves. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3685-3701. doi: 10.3934/dcdss.2020466

[20]

Jian Yang, Bendong Lou. Traveling wave solutions of competitive models with free boundaries. Discrete and Continuous Dynamical Systems - B, 2014, 19 (3) : 817-826. doi: 10.3934/dcdsb.2014.19.817

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (382)
  • HTML views (504)
  • Cited by (10)

Other articles
by authors

[Back to Top]